I am curious about this answer also. I've been on synthroid since May and have gained 7 pounds. This is the only change in my lifestyle to warrant the weight gain. I had a check-up yesterday and asked this question and was told that synthroid doesn't cause weight gain, infact, given in larger doses can cause you to loose. However, like you, I have a spare tire around the middle that was not there before and fear it's only going to get bigger. I just don't know if we can come off the med's or not? I'm frustrated and would like a clear answer on this too. Let me know if you figure it out!!
ps..I take 0.5 mcg synthroid..
Well I have a theory on this ahhham.....Synthroid only coverts T4 to T3 your body needs T3 and thinks something is wrong so if your not getting T3 the body stores the fat like a bear in hibernation would. that fat like a bear goes to the tummy! If, you give your body what it needs like when you crave certain foods like salt its because your body needs it. I believe its a survival mechinism. Just my two-cents.
I heard from another poster and she also gained weight on Synthroid, stopped taking it and is trying the natural Thyromine that I mentioned. I am going to stop my Synthroid tomorrow, and I am going to order the Thyromine. If this natural remedy does not work I'll try another natural remedy. I am off the synthetics starting tomorrow. I have been on 75mgs. I have never had such a belly! That's it for me. I'll keep you posted on how the Thyromine works.
I haven't replied to a post on here before, so hopefully this lands where it is suppose to.
I have been on Synthroid since 1994 after I had RAI 131 for Graves Disease. I never gained a pound until about the last 6 months or so...30lbs to be exact. I am currently on 200mcgs of Synthroid daily, I know its a large dose, however, it has worked for me for years and years.
The reason they believe I have started to put on weight is due to either a pitutary tumor or myxedema.
I believe that there are tons of reasons why people gain weight, not just meds, but family genetics, age (a big factor) and lifestyle. Food and exercise help maintain, but it is all inclusive.
Personally, I would dig a little deeper to find out what may be causing your body to store the extra fat. I blew my rapid weight gain off for a few months before I finally relented and had the labwork done...thankful to know that it is something that will correct itself with proper and prompt treatment.
Hope this helps,
I forgot to say I was 22 when my thyroid went south and I'm now 36 years old.
Thanks for your point of view. I have heard some stories of those who don't gain weight with Synthroid, and some who even lose weight, but from my research there seems to be more of us who have, and we are of all ages and sizes. Many of us have rigid workout routines. All in all I still don't like the idea of a synthetic med in my body. And I think it is worth a try to get it regulated with something natural. Good luck with your treatment.
I can relate to what you are saying and same to you, I hope that you do find something that works for you. I do know that some people do well on natural and others do well on synthetics...I suppose the best case senario...you find what best fits you! :)
Autoimmune Thyroid diease runs in my family, both my paternal and maternal grandmothers had Graves Disease and my own mother has Hashimoto's. Unlike the rest of them I presented at 22, which was half of what their ages were when they presented. Even with all that history on the disease process within our own family...we still don't know exactly what is going on sometimes...I suppose that is the nature of thryoid disease...I believe it is the great mimic.
I agree with everything you all are saying. I think the weight gain could be from the synthroid, or maybe it is another factor in my life. I was told not to come off of it abruptly because it could mess up your thyroid levels. I'm really new to thyroid problems, as I only started because my TSH was slightly elevated, and I was having lots of other issues, and I beleive they started me on Synthroid with hopes it was all my thyroid. However, that hasn't been the case. I really can't even tell I take the medicine. But now I'm scared to come off of it because I know that when your levels are really off you will feel really bad. So, I guess I'm going to research further. As my doctor explained, I should loose weight on Synthroid, not gain. So, I have no clue what to believe. Mine could very well be other hormones out of balance. Who knows.
Good luck searching for the answers.
The weight gain around the middle is most likely a cortisol imbalance. When you are hypo you are storing cortisol and that is where the weight gain comes in.
I found that after gaining 35 pounds while on Synthroid and not feeling well either - I swtched to a T3/T4 combo med and now that my body is healing to a point where I experience no more symptoms I finally am losing weight.
T3 will boost the metobolism and burn access cortisol and stored body fat. It will take exercise and diet to also burn the fat.
There is where I lack. I do not exercise much and will be getting into a better routine soon to get the fat finally off my stomach pooch.
I am on 75mg. too and the first few weeks I lost weight now that I have been on it for 5 yrs. I look like a buddah with belly fat and keep gaining weight. The side effects do not mention gaining.
What is a T3-T4 combination medicine?
Many of the meds prescribed for thyroid problems are T4 only. A T4/T3 combo med comtains both of these hormones, typically at a ratio of about 4.2 to 1.
For info, the T4 only type is most often prescribed with the expectation that the patient's body will convert T4 to T3 as required. This is not always the case and testing for TSH and T4 only, without T3, can sometimes be misleading. The most important test is actually free T3, then free T4 because these are the most active and largely regulate metabolism. Also, free T3 is four times as potent as free T4.
If a patient is on T4 med, but body is not converting properly then it will show up in the free T3 test. In this case, and also sometimes when a patient shows signs of not tolerating the synthetic T4 meds, doctors will prescribe a combo med.,-- either Armour, or one of the Synthetic combo T4/T3 types. Hope this helps.